Lacquer is a clear or colored coating (called a varnish) that is often used to give wooden surfaces a glossy look. Lacquer is dangerous to swallow. Breathing in the fumes for a long period is also harmful.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Poisoning from lacquers is due to hydrocarbons, which are substances that contain only hydrogen and carbon.
Lacquers are products that are used as a clear finish for wooden surfaces, particularly floors. They are sold under various brand names.
Airways and lungs:
- Breathing difficulty (from inhalation)
- Throat swelling (may also cause breathing difficulty)
Bladder and kidneys:
- Blood in urine
- No urine production (kidney failure)
Eyes, ears, nose, and throat:
- Severe pain in the throat
- Severe pain or burning in the nose, eyes, ears, lips, or tongue
- Vision loss
- Abdominal pain -- severe
- Bloody stools
- Burns and possible holes of the esophagus (food pipe)
- Vomiting, possibly bloody
Heart and blood:
- Low blood pressure -- develops rapidly
- Coma (decreased level of consciousness and lack of responsiveness)
- Brain damage
- Necrosis (holes) in the skin or underlying tissues
Get medical help right away. Do not make a person throw up unless told to do so by poison control or a health care professional.
If the chemical was swallowed, immediately give the person water, unless instructed otherwise by a health care provider.
If the person breathed in the poison, immediately move him or her to fresh air.
Before Calling Emergency
Determine the following information:
- Person's age, weight, and condition
- Name of the product (ingredients and strengths, if known)
- Time it was swallowed
- Amount swallowed
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does not need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
Take the container with you to the hospital, if possible.
What to Expect at the Emergency Room
The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The person may receive:
- Breathing support, including a tube through the mouth into the lungs, and a breathing tube (ventilator)
- Bronchoscopy -- camera down the throat to see burns in the airways and lungs
- Chest x-ray
EKG (heart tracing)
- Endoscopy -- camera down the throat to see burns in the esophagus and the stomach
- Fluids through a vein (IV)
- Surgical removal of burned skin (skin debridement)
- Tube through the mouth into the stomach to wash out the stomach (gastric lavage)
- Washing of the skin (irrigation) -- perhaps every few hours for several days
How well a person does depends on the amount of poison swallowed and how quickly treatment was received. The faster a person gets medical help, the better the chance for recovery.
Extensive damage to the mouth, throat, and stomach are possible. The ultimate outcome depends on the extent of this damage. Damage can continue to occur for several weeks after the poison was swallowed. Death may occur as long as a month after the poison was swallowed.
Prolonged exposure to lacquer fumes can cause serious, long-term problems.
Lee DC. Hydrocarbons. In: Marx JA, Hockberger RS, Walls, RM, eds. Rosen’s Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Saunders; 2013:chap158.
Mirkin DB. Benzene and related aromatic hydrocarbons. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Elsevier Saunders; 2007:chap 94.
Reviewed By:Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency
or for the diagnosis or treatment of any medical condition. A licensed medical professional
should be consulted for diagnosis and treatment of any and all medical conditions. Call 911
for all medical emergencies. Links to other sites are provided for information only -- they
do not constitute endorsements of those other sites. © 1997-A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
The Agency for Health Care Administration (Agency) and this website do not claim the information on, or referred to by, this site is error free. This site may include links to websites of other government agencies or private groups. Our Agency and this website do not control such sites and are not responsible for their content. Reference to or links to any other group, product, service, or information does not mean our Agency or this website approves of that group, product, service, or information.
Additionally, while health information provided through this website may be a valuable resource for the public, it is not designed to offer medical advice. Talk with your doctor about medical care questions you may have.